Virginia, 2020

Damaging Winds in Virginia, January 11 to 12, 2020

January 11 to 12, 2020 · NWS LWX · 3 events in 2 counties and zones

A negatively tilted trough and associated surface low tracked into Ohio. Warm, humid air streamed northward into the area in southerly flow well in advance of the low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A negatively tilted trough and associated surface low tracked into Ohio. Warm, humid air streamed northward into the area in southerly flow well in advance of the low. A band of pre-frontal storms moved across VA, transporting some of the high winds from aloft down to the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 11, 9:19 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Jan 11, 9:19 PM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
919 PM EST Sat Jan 11 2020

.SYNOPSIS...
Low pressure will move northeast from the Ohio Valley into the
Great Lakes tonight. The cold front associated with the low
will pass through our area overnight into early Sunday morning.
High pressure will return for later Sunday, but the cold front
will stall, then return north as a warm front for the early and
middle portion of next week. Unsettled conditions are possible
during this time.

&&

.NEAR TERM /UNTIL 7 AM SUNDAY MORNING/...
Negatively tilted shortwave is lifting across the Ohio Valley
this evening with associated surface low over Ohio. CAMs have
been handling the northern edge of convection fairly poorly, so
evolution is of low confidence for the remainder of the night.
Persistent bowing segment approaching from the southwest may try
to weaken as it reaches our area as it outraces the best
instability. Recent HRRR runs generally paint this trend in the
ongoing convection. However, it's still possible this isn't the
"main show" with additional development ahead of the
approaching surface trough late tonight (scenarios outlined
below are still generally valid). Low level jet will transport
moisture/CAPE ahead of this boundary, making the resurgence
possible. Forecast 0-1km CAPE, 0-500m shear, and (relative lack
of) surface based CIN near the convection suggest strong to
severe winds could make it to the surface if organized
convection can develop AND orient in a SW>NE direction
(perpendicular to low level shear vector). The best overlap of
these parameters are generally along our southern border in the
Fredericksburg vicinity. While a brief QLCS tornado can't be
ruled out due to low level shear, this seems like a low
probability, and CAMs show little in terms of updraft helicity
tracks. With shallow/weak instability, it's possible severe
weather could occur without lightning, so people should make
sure they have a way to be alerted to warnings given the
overnight timing.

Previous discussion:

Winds remain gusty out of the south, though they have decreased
a bit with sunset. That may not be the case as the night
progresses, as the LLJ will gradually strengthen through the
remainder overnight hours as the system approaches from the
west, ultimately reaching near 70 knots at 850 hPa by around
06z. With a near moist-neutral profile in place, the highest
winds aren't expected to mix down to the lowlands outside of any
enhanced areas of convection. However, higher winds winds are
expected in background southerly flow over the ridgetops as the
LLJ strengthens. Winds Advisories have been issued for the Blue
Ridge and higher elevations near the Allegheny Front to account
for these higher winds.

Moving into the overnight hours, the main shortwave will lift from
the lower MS Valley toward the OH Valley by 06z, eventually tracking
across the eastern Great Lakes/Upstate NY by 12z. As this occurs,
the zone of mid-upper level forcing for ascent and associated area
of precipitation are expected to translate toward the north and
east. What remains of the squall line(s) currently stretching
from the OH Valley southward to the Gulf of Mexico is expected
to reach western portions of our forecast area (Allegheny Front)
around midnight, then track eastward across the Mid-Atlantic
through the overnight hours. There are mixed signals in the CAM
guidance with respect to what will happen with this line as it
moves eastward into our area. There are a few potential
scenarios that could occur:

1. The leading edge of the squall line and trailing area of
stratiform rain holds together across the Appalachians and tracks
across our area intact. In this scenario, we'd have a low end
threat for some stronger wind gusts along the leading line.

2. The leading edge of the squall line weakens or outright falls
apart as it encounters the higher terrain/tracks away from the
strongest forcing for ascent. In this scenario, the region of
stratiform rain would still work across the area, but the threat for
damaging wind gusts would be minimized.

3. The leading edge of the squall line weakens or falls apart as it
crosses the mountains, but additional redevelopment of storms occurs
to the east of the Appalachians. This scenario was depicted by some
of the HRRR runs throughout the day. A few of these runs had
additional redevelopment occurring behind or within the stratiform
rain area, but ahead of the surface cold front, while others showed
the redevelopment taking place immediately along the surface cold
front. In this scenario, the best chance for strong wind gusts would
be within the areas of secondary redevelopment.

Continued warm advection in southerly flow will keep conditions warm
overnight, with temperatures holding in the 60s and dewpoints
climbing well into the 60s ahead of the line. The combination of mid
60s temps and dewpoints will result in limited instability at the
surface. The 12z HREF ensemble mean shows 100-300 J/kg of surface
based instability streaming northward to the east of the Blue Ridge
immediately in advance of the line, with very limited to no surface
based instability to the west of the Blue Ridge. High values of
shear will be present across the entire area, with 0-1 km shear
values climbing to near 60 kts as the core of the LLJ slides
overhead.

With the strong LLJ in place just off the surface, current thinking
is that the primary threat will be isolated damaging wind gusts in
association with stronger convective elements that are able to bring
those higher winds from aloft down to the surface. Damaging wind
gusts would be most likely with any line segment whose motion is
southwest to northeast, orthogonal to the LLJ. However, the
moist neutral profile will temper this potential somewhat. Can't
completely rule out a brief spin up either given limited
instability and extreme values of SRH of 500-700 m^2/s^2. The
best synoptic scale forcing lifting to the north of our area (as
well as the time of day and the time of year) will be a major
limiting factor.

Precipitable water values will surge to well in excess of 1.5 inches
ahead of the line (which could be outside the observed range of
January PW values in the IAD sounding climatology; max is 1.64").
With this high PW air in place, heavier downpours can't be ruled
out in any stronger convective elements. However, we aren't
expecting any flash flood or flood issues given the relatively
short duration of the precipitation and fast storm motion.

&&

.SHORT TERM /7 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Any precipitation should clear the area by around daybreak, with the
surface cold front clearing the Chesapeake Bay by early to mid
morning. Winds may remain elevated for a few hours behind the
front in westerly flow, but should subside rather quickly by
the afternoon hours. Skies will be mostly sunny with temperatures
holding in the 50s to the west/60s to the east as cold
advection aloft offsets solar heating at the surface. Given the
lack of appreciable cold air advection immediately behind the
front and downsloping W/NW flow, temperatures may eclipse 70 F
once again.

The cold front from tonight's system will stall to our south, and
could potentially return north as a warm front by late Monday into
Monday Night in response to a disturbance tracking to our north.
Model guidance differs on the northward progression of the front,
but there could be a few showers across far southern portions of the
forecast area Monday Night. Temperatures will continue to run well
above normal for January, with high in the 50s to near 60 on Monday.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
A stationary front across southern Virginia will meander north and
south Tuesday through Wednesday. This front will bring some light
rain northward into our region Tuesday before the rain becomes more
showery Tuesday night and Wednesday. Temperatures will be above
normal for mid-January during both days and at night. By
Wednesday night, the western end of the stationary front will
get a little push northward as it links up with low pressure
over the lower Great Lakes. The low pressure will move eastward
toward southern New England Wednesday night and Thursday. A
developing cold front on the southwest flank of the low will
drag across our region Thursday and Thursday night. Limited
moisture ahead of the cold front appears keep chances of rain
showers minimal for now. The pattern will begin to flip by the
end of the week as strong, cold high pressure fills in behind
the cold front bringing colder-than-normal air southeastward
into our region. Dry conditions will ensue during the day Friday.

As for late Friday through early Saturday, the cold dome of high
pressure will build southward along the eastern slopes of the
Appalachian Mountains. There is a chance that most of us could see a
mix of rain and snow with this cold air anchoring into the region
and some overrunning moisture pushing in from the southwest. The
12Z ECMWF/GFS/CMC all agree on this, but given the time range
and inherent ensemble spread this far out, it is too early to
tell in terms of rain or snow amounts, but at the very least it
looks unsettled during this time.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
Gusty south winds to 30 kt continue this evening with ceilings
lowering into the MVFR range. Am thinking IFR potential is low,
except at CHO, and as any heavier rain showers arrive later
tonight. A few light showers are possible this evening, but
shouldn't reduce visibility appreciably. Low level wind shear is
likely ongoing as well with 44 kt measured at 2000 ft.

A line of showers and potentially even a thunderstorm or two
will move across the area later tonight. The most likely time
for this activity to move across the metro terminals will be
between 07Z and 10z, although the evolution could be messy and
is uncertain. CHO could see convection much earlier. Briefly
higher winds will be possible with any stronger convective
elements that move over the terminals. Vsbys could briefly drop
to to IFR or LIFR in any heavier downpours, as well.

The surface cold front associated with the system should clear the
terminals by daybreak. Conditions will return to VFR behind the cold
front, and winds will become westerly. Winds could be gusty for a
few hours early tomorrow morning, but will subside through the
course of the day. VFR conditions are then expected on Monday.
Drops to sub-VFR can't be ruled out Monday Night with a
stationary boundary in place to our south, especially at CHO.

Sub-VFR conditions possible at CHO, DCA and IAD Tuesday with rain on
the north side of a stationary front wavering over south-
central Virginia. Elsewhere, VFR conditions are most likely.
VFR conditions are expected at all terminals Tuesday night with
a few showers around, with VFR likely again Wednesday and
Wednesday night.

&&

.MARINE...
A cold front will approach tonight and pass to the east Sunday
morning. Ahead of this front, southerly winds are gusting 20 to
30 knots. An isolated gust to near 35 kts is possible. Small
Craft Advisories have been issued to cover this. A line of
showers and a few thunderstorms is expected to move across the
waters very late tonight into very early Sunday morning. As of
now, it appears as though the most likely time window for the
line to impact the waters will be between 4 AM and 7 AM. As this
line of storms passes through, Special Marine Warnings may be
needed. Locally reduced visibility in fog is also possible as
very warm, moist air moves over the colder waters.

After the cold front moves past our waters, a few hours of SCA gusts
will be possible in westerly flow, especially across northern
parts of the Bay. Winds are expected to subside through the
late morning hours and into the afternoon, with conditions
dropping below SCA levels by mid to late afternoon. Sub-SCA
level winds are then expected on Monday as the aforementioned
front stalls to the south.

No marine hazards are expected Tuesday through Wednesday. Small Craft
Advisories may be needed Wednesday night in strengthening southerly
flow ahead of low pressure approaching from the west, but questions
remain relating to mixing given warm air over relatively cooler
water.

&&

.TIDES/COASTAL FLOODING...
Strong southerly flow will continue ahead of a cold front
through Sunday morning. The flow is just west of due south,
though, resulting in a slight offshore component, especially
near the mouth of the Chesapeake Bay. As a result, virtually all
available model guidance keeps tides below minor thresholds
through tomorrow, and current trends support this. Some caution
stages could be reached.

Winds become westerly behind said cold front Sunday, resulting
in decreasing water levels. ETSS/ESTOFS/Snap-Ex show tides
dropping to a foot below MLLW by Monday morning, but am a pinch
skeptical of this outcome given a lack of particularly strong
northwest flow.

&&

.CLIMATE...
Well above normal temperatures are expected this weekend. Daytime
highs are forecast to be 20-30 degrees above normal today and
Sunday. Temperatures tonight are expected to be 30 to 35 degrees
above normal. Record daily warm temperatures are possible. As of
now, it appears that the record highs are a bit higher than our
forecasts, but it could be close.

For reference, the record daily warm temperatures (highs/lows) for
January 11th and 12th are listed below:

Record Daily High Temperatures for January 11th:

Washington DC area: 75 F (set in 1975) Baltimore MD area: 73 F (set
in 1975) Sterling/Dulles VA area: 71 F (set in 1975)

Record Daily Warm Low Temperatures for January 11th:

Washington DC area: 56 F (set in 1975) Baltimore MD area: 48 F (set
in 1975) Sterling/Dulles VA area: 45 F (set in 1975)

Record Daily High Temperatures for January 12th:

Washington DC area: 76 F (set in 1890) Baltimore MD area: 70 F (set
in 2017 and 1890) Sterling/Dulles VA area: 70 F (set in 2018 and
2017)

Record Daily Warm Low Temperatures for January 12th:

Washington DC area: 57 F (set in 2018) Baltimore MD area: 53 F (set
in 2018) Sterling/Dulles VA area: 58 F (set in 2018)

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Wind Advisory until 5 AM EST Sunday for MDZ501.
VA...Wind Advisory until 5 AM EST Sunday for VAZ503-504-507-508.
WV...Wind Advisory until 5 AM EST Sunday for WVZ501-503-505-506.
MARINE...Small Craft Advisory until noon EST Sunday for ANZ530>543.

&&

SYNOPSIS...DHOF
NEAR TERM...ADS/KJP
SHORT TERM...KJP
LONG TERM...KLW
AVIATION...ADS/KLW/KJP
MARINE...ADS/KLW/KJP
TIDES/COASTAL FLOODING...ADS/DHOF
CLIMATE...DHOF
Hazardous weather outlook, Jan 11, 7:14 PM EST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
714 PM EST Sat Jan 11 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-130015-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
714 PM EST Sat Jan 11 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A line of showers and isolated thunderstorms will be capable of
producing locally damaging wind gusts overnight. The best chance
for damaging winds will be between 2 AM and 6 AM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Please report any
wind gusts in excess of 45 MPH or wind damage per standard
operating procedures.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-130015-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
714 PM EST Sat Jan 11 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Wind Advisory is in effect until 5 AM for the central and
northern Virginia Blue Ridge and Highland County in Virginia,
Pendleton, western Grant and western Mineral Counties in West
Virginia and extreme western Allegany County in Maryland.

A line of showers and isolated thunderstorms will be capable of
producing locally damaging wind gusts overnight. The best chance
damaging winds will be between midnight and 5 AM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Please report any
wind gusts in excess of 45 MPH or wind damage per standard
operating procedures.

The radar

The Sterling radar (KLWX), 104 km away, was scanning. The volume nearest the first event began at 04:51 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
January 11, 11:53 PM EST
Where
Orange County, 1.76 mi SE of Madison Run
Measured
52 kt (60 mph) estimated gust
Property damage
$250
Reported by
State Official
Coordinates
38.180, -78.110

A tree was down on Madison Run Road near Gordonsville.

Thunderstorm Wind, Orange

When
January 12, 12:07 AM EST
Where
Orange County, 2.28 mi ESE of Burr Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$250
Reported by
State Official
Coordinates
38.340, -77.830

A tree was down on Indiantown Road in Locust Grove.

Thunderstorm Wind, Culpeper

When
January 12, 12:12 AM EST
Where
Culpeper County, 1.28 mi WNW of Richardsville
Measured
52 kt (60 mph) estimated gust
Property damage
$250
Reported by
State Official
Coordinates
38.410, -77.750

Tree reported down on Eleys Ford Road near Jennings Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874151, 874152, 874153.